Browse

You are looking at 1 - 3 of 3 items for :

  • Country of Treatment x
  • Echocardiogram x
  • Methylprednisolone x
Clear All
Open access

R T Casey, B G Challis, D Pitfield, R M Mahroof, N Jamieson, C J Bhagra, A Vuylsteke, S J Pettit and K C Chatterjee

Summary

A phaeochromocytoma (PC) is a rare, catecholamine-secreting neuroendocrine tumour arising from the adrenal medulla. Presenting symptoms of this rare tumour are highly variable but life-threatening multiorgan dysfunction can occur secondary to catecholamine-induced hypertension or hypotension and subsequent cardiovascular collapse. High levels of circulating catecholamines can induce an acute stress cardiomyopathy, also known as Takotsubo cardiomyopathy. Recent studies have focused on early diagnosis and estimation of the prevalence of acute stress cardiomyopathy in patients with PC, but very little is reported about management of these complex cases. Here, we report the case of a 38-year-old lady who presented with an acute Takotsubo or stress cardiomyopathy and catecholamine crisis, caused by an occult left-sided 5 cm PC. The initial presenting crisis manifested with symptoms of severe headache and abdominal pain, triggered by a respiratory tract infection. On admission to hospital, the patient rapidly deteriorated, developing respiratory failure, cardiogenic shock and subsequent cardiovascular collapse due to further exacerbation of the catecholamine crisis caused by a combination of opiates and intravenous corticosteroid. An echocardiogram revealed left ventricular apical hypokinesia and ballooning, with an estimated left ventricular ejection fraction of 10–15%. Herein, we outline the early stabilisation period, preoperative optimisation and intraoperative management, providing anecdotal guidance for the management of this rare life-threatening complication of PC.

Learning points:

  • A diagnosis of phaeochromocytoma should be considered in patients presenting with acute cardiomyopathy or cardiogenic shock without a clear ischaemic or valvular aetiology.

  • Catecholamine crisis is a life-threatening medical emergency that requires cross-disciplinary expertise and management to ensure the best clinical outcome.

  • After initial resuscitation, treatment of acute catecholamine-induced stress cardiomyopathy requires careful introduction of alpha-blockade followed by beta-blockade if necessary to manage β-receptor-mediated tachycardia.

  • Prolonged α-adrenergic receptor stimulation by high levels of circulating catecholamines precipitates arterial vasoconstriction and intravascular volume contraction, which can further exacerbate hypotension. Invasive pressure monitoring can aid management of intravascular volume in these complex patients.

Open access

Andromachi Vryonidou, Stavroula A Paschou, Fotini Dimitropoulou, Panagiotis Anagnostis, Vasiliki Tzavara and Apostolos Katsivas

Summary

We describe a case of a 40-year-old woman who was admitted to the intensive care unit with a rapid onset of dyspnea and orthopnea. She presented progressive weakness, weight loss and secondary amenorrhea during last year, while intermittent fever was present for the last two months. Initial biochemical evaluation showed anemia, hyponatremia and increased C-reactive protein levels. Clinical and echocardiographic evaluation revealed cardiac tamponade, which was treated with pericardiocentesis. Pleural fluid samples were negative for malignancy, tuberculosis or bacterial infection. Hormonal and serologic evaluation led to the diagnosis of autoimmune polyglandular syndrome (APS) type 2 (including primary adrenal insufficiency and autoimmune thyroiditis), possibly coexisting with systemic lupus erythematosus. After symptomatic rheumatologic treatment followed by replacement therapy with hydrocortisone and fludrocortisone, the patient fully recovered. In patients with the combination of polyserositis, cardiac tamponade and persistent hyponatremia, possible coexistence of rheumatologic and autoimmune endocrine disease, mainly adrenal insufficiency, should be considered. Early diagnosis and non-invasive treatment can be life-saving.

Learning points:

  • In patients with the combination of polyserositis, cardiac tamponade and persistent hyponatremia, possible coexistence of rheumatologic and autoimmune endocrine disease, mainly adrenal insufficiency, should be considered.

  • Early diagnosis and non-invasive treatment can be life-saving for these patients.

  • Primary adrenal insufficiency requires lifelong replacement therapy with oral administration of 15–25 mg hydrocortisone in split doses and 50–200 µg fludrocortisone once daily.

Open access

S Hussain, S Keat and S V Gelding

Summary

We describe the case of an African woman who was diagnosed with ketosis-prone diabetes with diabetes-associated autoantibodies, after being admitted for diabetic ketoacidosis (DKA) precipitated by her first presentation of systemic lupus erythematosus (SLE). She had a seven-year history of recurrent gestational diabetes (GDM) not requiring insulin therapy, with return to normoglycaemia after each pregnancy. This might have suggested that she had now developed type 2 diabetes (T2D). However, the diagnosis of SLE prompted testing for an autoimmune aetiology for the diabetes, and she was found to have a very high titre of GAD antibodies. Typical type 1 diabetes (T1D) was thought unlikely due to the long preceding history of GDM. Latent autoimmune diabetes of adults (LADA) was considered, but ruled out as she required insulin therapy from diagnosis. The challenge of identifying the type of diabetes when clinical features overlap the various diabetes categories is discussed. This is the first report of autoimmune ketosis-prone diabetes (KPD) presenting with new onset of SLE.

Learning points:

  • DKA may be the first presentation of a multi-system condition and a precipitating cause should always be sought, particularly in women with a history of GDM or suspected T2D.

  • All women with GDM should undergo repeat glucose tolerance testing postpartum to exclude frank diabetes, even when post-delivery capillary blood glucose (CBG) tests are normal. They should also be advised to continue CBG monitoring during acute illness in case of new onset diabetes.

  • KPD comprises a spectrum of diabetes syndromes that present with DKA, but subsequently have a variable course depending on the presence or absence of beta cell failure and/or diabetes autoantibodies.

  • KPD should be considered in a patient with presumed T2D presenting with DKA, especially if there is a personal or family history of autoimmune diabetes.

  • LADA should be suspected in adults presumed to have T2D, who do not require insulin therapy for at least six months after diagnosis and have anti-GAD antibodies.

  • Patients with autoimmune diabetes have an increased risk of other autoimmune diseases and screening for thyroid, parietal cell, coeliac and antinuclear antibodies should be considered.